Kansas, 2020

Hail in Kansas, April 16, 2020

April 16, 2020 · NWS ICT · 1 event in 1 county or zone

A storm moved across south central KS and produced a severe report of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A storm moved across south central KS and produced a severe report of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 16, 5:25 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 16, 5:25 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
625 PM CDT Thu Apr 16 2020

.SHORT TERM...(This evening through Tonight)
Issued at 324 PM CDT Thu Apr 16 2020

Forecast highlights:

1) Thunderstorm potential late this afternoon-evening.

2) Potential snow accumulations overnight.

3) Freezing temperatures overnight.

Zone of strong 800-600mb warm advection continues to support
festering showers across east-central Kansas as of mid-afternoon.
Thinking this activity will continue to exit east/northeastward
through the afternoon.

Otherwise, a strong cold front approaching from the northwest is
expected to be the focus for shower/thunderstorm development late
this afternoon and evening, mainly along/southeast of a line
extending from Concordia to Ellsworth to St. John to Coldwater.
Despite marginal moisture return owing to a surface ridge across the
northern Gulf of Mexico, strong and deep frontal forcing should be
enough to overcome inhibition for scattered-numerous
showers/thunderstorms along the front between about 4-9 PM. Modest
heating coupled with steep lapse rates and seasonably strong flow
aloft should support a marginal buoyancy/strong shear combination
favorable for a few strong storms capable of pea-dime size hail, 40-
60 mph winds, and brief heavy rain. This threat may extend as far
east as the Flint Hills before activity weakens by around 9-10 PM.

Meanwhile, behind the front, anticipating scattered to numerous post-
frontal showers with embedded thunderstorms to break out across the
region this evening and overnight, within a zone of strengthening
mid-level warm advection amidst marginal elevated instability. This
activity should remain below strong/severe levels, although should
see pockets of moderate to heavy rain.

Furthermore, across central and and north-central KS, a
strengthening and persist zone of 700-600mb frontogenesis should
support areas of rain developing this evening, gradually changing
over to snow as colder air presses south. Could even some lightning
strikes given steep mid-level lapse rates. As things currently stand
(per a HRRR/RAP blend), thinking cold air will not arrive fast
enough for accumulations more than around one inch on grassy
surfaces, mainly along and north of a line extending from St. John
to McPherson to Council Grove. However, if colder air comes in a bit
faster (as advertised by NAM), there could be a relatively narrow
zone of higher snow amounts (a swath 1-2 counties wide or less). The
evening shift will need to monitor how fast the cold air arrives and
for possible increasing snow amounts. Stay tuned.

Will also continue the freeze warning tonight into early Friday for
Kingman, Harvey, Marion, Chase counties and points north.
Admittedly it may be a bit marginal for a freeze on the southern
edge of the warning, although central Kansas looks like a slam dunk
with upper 20s to low 30s low temperatures.

.LONG TERM...(Friday through Thursday)
Issued at 324 PM CDT Thu Apr 16 2020

Warmer temperatures are expected Saturday and beyond, with 60s-70s
likely. Shower/thunderstorm chances are expected to return
Saturday night-Sunday, and then again in the Tuesday-Wednesday
time frame. At this time, model consensus suggests widespread
severe weather chances are low with these weather systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 621 PM CDT Thu Apr 16 2020

A strong cold front with showers/storms developing along the front
will move southward across the region for tonight. Meanwhile
colder air will fill in behind the front with rain showers over
the southern parts of Kansas, and rain possibly changing to snow
across central Kansas. North winds will be strong and gusty
through the night and should diminish during the late morning
hours on Friday. Low clouds will clear out from northwest to
south during the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  52  32  63 /  80   0   0  10
Hutchinson      32  51  32  64 /  80  10   0  10
Newton          32  50  32  63 /  80  10   0  10
ElDorado        34  52  32  64 /  80   0   0  10
Winfield-KWLD   37  54  32  64 /  80   0   0  10
Russell         28  52  33  68 /  80   0   0   0
Great Bend      28  51  32  67 /  70  10   0   0
Salina          31  51  32  65 /  80  10   0  10
McPherson       31  50  31  63 /  80  20   0  10
Coffeyville     40  54  30  65 /  80  20   0  10
Chanute         37  52  30  63 /  80  10   0  10
Iola            37  51  30  63 /  80  10   0  10
Parsons-KPPF    39  53  30  64 /  80  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 10 PM this evening to 9 AM CDT Friday for
KSZ032-033-047>053-067-068-082.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...CDJ
Hazardous weather outlook, Apr 16, 2:52 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Apr 16 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Apr 16 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to develop after 4
or 5 PM this evening, mainly along and east of a line extending
from Ellsworth to St John to Coldwater. The strongest activity will
be capable of pea to dime size hail, 40 to 60 mph winds, and brief
heavy rain. Storms reach reach as far east as the Flint Hills before
weakening by around 9 or 10 PM.

Areas of rain are expected to develop across the rest of the area
this evening and overnight. A gradual changeover to snow is expected
by late evening across central Kansas. Accumulations up to around
one inch are possible generally along and north of a line extending
from St John to McPherson to Council Grove, with isolated amounts
possible up to 2 inches. Watch out for slick roads overnight into
Friday morning.

Sub-freezing temperatures will once again impact portions of
central Kansas late tonight through early Friday. See the latest
freeze warning for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near-freezing temperatures are possible Friday night through early
Saturday.

Shower and thunderstorm chances are expected to return Saturday
night and Sunday, and then again in the Tuesday and Wednesday time
frame. At this time it appears widespread severe weather chances
are low with these weather systems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 16, 5:00 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT Thu Apr 16 2020

KSZ067-162330-
Reno KS-
600 PM CDT Thu Apr 16 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Reno County in south central Kansas...

* Until 630 PM CDT.

* At 559 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm about 5 miles south of South
  Hutchinson...moving east at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson and Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3788 9805 3799 9808 3809 9778 3794 9773
TIME...MOT...LOC 2259Z 249DEG 28KT 3796 9796

DARMOFAL
Special weather statement, Apr 16, 5:23 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Apr 16 2020

KSZ067-082-170000-
Reno KS-Kingman KS-
623 PM CDT Thu Apr 16 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 700 PM CDT.

* At 621 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Cunningham, or 6 miles east of
  Cairo...moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Cunningham, Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3752 9846 3773 9846 3786 9807 3760 9807
TIME...MOT...LOC 2323Z 251DEG 36KT 3763 9844

DARMOFAL
Special weather statement, Apr 16, 5:27 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
627 PM CDT Thu Apr 16 2020

KSZ067-068-083-170000-
Reno KS-Harvey KS-Sedgwick KS-
627 PM CDT Thu Apr 16 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Reno County in south central Kansas...
  Southwestern Harvey County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...

* Until 700 PM CDT.

* At 624 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Haven...moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Colwich, Haven, Mount Hope, Andale and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3784 9783 3800 9778 3797 9741 3774 9755
TIME...MOT...LOC 2326Z 275DEG 31KT 3790 9772

DARMOFAL
Special weather statement, Apr 16, 5:55 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT Thu Apr 16 2020

KSZ068-083-170030-
Harvey KS-Sedgwick KS-
655 PM CDT Thu Apr 16 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harvey County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 730 PM CDT.

* At 653 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Valley Center...moving east at
  35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Park City, Valley Center, Bel Aire, Maize, Sedgwick,
  Whitewater, Kechi, Northeast Wichita and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3779 9750 3797 9747 3796 9715 3773 9715
TIME...MOT...LOC 2355Z 276DEG 32KT 3788 9739

DARMOFAL
Special weather statement, Apr 16, 5:57 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
657 PM CDT Thu Apr 16 2020

KSZ067-082-083-170030-
Reno KS-Sedgwick KS-Kingman KS-
657 PM CDT Thu Apr 16 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Central Kingman County in south central Kansas...

* Until 730 PM CDT.

* At 656 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Haven to near Nashville...and moving east at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Kingman, Pretty Prairie, Waterloo, Willowdale, Zenda, Cleveland,
  Cheney Lake, Mt Vernon, Kingman Airport and Cheney State Park.

LAT...LON 3745 9846 3753 9846 3788 9783 3785 9756
      3742 9823
TIME...MOT...LOC 2357Z 270DEG 25KT 3784 9781 3750 9843

DARMOFAL

The radar

The Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
April 16, 6:07 PM CST to 6:08 PM CST
Where
Sedgwick County, 5.1 mi ENE of Bentley
Measured
0.75 in hail
Reported by
Public
Coordinates
37.900, -97.430

Relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885335.